Carfentanil can be hard to identify because it’s often white and powdery or hidden inside a mixture of other drugs.
Carfentanil is a synthetic opioid drug that is used by veterinarians as a tranquilizer for elephants, horses, and other large animals. Recently, humans have started using it and it has quickly become one of the most dangerous drugs in the United States.
Since it’s not meant for human use, it’s a very potent substance. It may be chemically similar to fentanyl but is up to 1,000 times more toxic. Compared to opiates like morphine, it’s 10,000 times more toxic.
The DEA has classified carfentanil as a schedule II controlled substance. This means it has a high potential for abuse that can lead to psychological and physical dependence.
What Does Carfentanil Look Like?
Carfentanil is a yellow or white powder similar to cocaine or heroin. Because of how similar it is to other illicit drugs, it’s simple for drug dealers to mix it in without anyone knowing. And while it’s potent on its own, it’s even more so when mixed with other drugs.
It gets its name because it looks like a concrete mix. The mixture can also be deadly because of carfentanil’s high potency. Two milligrams of carfentanil can be deadly. Add in other drugs and it can be even worse.
When in tablet form it can be blue, white, or pink depending on what it’s mixed with.
Beyond what it looks like, carfentanil has no odor and is highly soluble in water. When in liquid form, it’s also completely colorless and odorless.
Side Effects Of Carfentanil
No matter how small the dose, because of its potency, a carfentanil high can start within minutes and last for an hour or more. But beyond the high, carfentanil use can lead to a number of side effects that can become dangerous.
Side effects may occur even if you accidentally touch or inhale the drug, and can include:
- nausea and vomiting
- respiratory depression
- constricted pupils
- decreased responsiveness
- clammy skin
- extreme drowsiness
Any type of carfentanil abuse comes with a high risk of overdose because of how toxic the drug is. Even a small amount can lead to a drug overdose that, if left untreated, can turn life-threatening.
Some signs of a carfentanil overdose include:
- slowed or stopped breathing
- pinpoint pupils
- blue skin or lips
If you see someone experiencing any of these signs, call 911 immediately and wait for first responders. If naloxone (Narcan) is available, you can administer that as well.
However, due to how toxic carfentanil is, multiple doses of naloxone may be needed to reverse the effects of overdose. Even if you use naloxone, emergency help will still likely be needed. Healthcare providers at the hospital will be able to fully treat the opioid overdose.
Treatment For Carfentanil Addiction
If you take carfentanil over a long period of time, your body can become used to it and develop a physical dependence on the drug. Once that happens, if you try to quit, withdrawal symptoms are likely to occur.
If you or a loved one is struggling with a carfentanil addiction or another type of opioid addiction, you don’t have to do it alone.
Northeast Addiction Treatment Center offers a wide variety of addiction treatment options including outpatient services, medication-assisted treatment, dual-diagnosis treatment for mental health disorders, and specialized therapy.
To learn more about how we can help you on your recovery journey, please call our helpline today.
Northeast Addition Editorial Team
©2024 Northeast Addition Center | All Rights Reserved
This page does not provide medical advice.